Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 287, NWS Springfield, MO

August 8, 1998Ozark County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 8, 1998, 5:02 PM CDT for Ozark County, Taney County, Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 1998, 5:02 PM CDT (22:02 UTC)
Expired
Aug 8, 1998, 6:05 PM CDT
In force
63 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Ozark County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 082204
SVRSGF
MOC153-213-082305-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
502 PM CDT SAT AUG 8 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OZARK COUNTY IN SOUTHWESTERN MISSOURI
  TANEY COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 605 PM CDT

* AT 500 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE
  SIZE OF PENNIES.  THIS STORM WAS LOCATED NEAR BROWNBRANCH OR ABOUT
  15 MILES EAST NORTHEAST OF FORSYTH AND WAS MOVING SOUTHEAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROWNBRANCH THROUGH 515 PM
  TOLEDO BY 520 PM
  PONDFORK BY 530 PM

VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS.  THE HEAVY RAIN MAY
CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS.

SUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:45 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 8, 1:45 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 PM CDT SAT AUG 8 1998

1ST PD FCST CONCERNS...POPS IN ERN ZONES.

SGF 88D SHOWING SCT SHRA OVR PORTIONS OF OUR ERN ZONES IN RESPONSE TO
STRONG MID LEVEL TROF. MID LEVEL TROF ALSO SHOWS UP WELL ON AREA
PROFILERS.  OTHERWISE STLT SHOWS MOSTLY SUNNY SKIES OVR REST OF CWA.

MODELS IN GOOD AGREEMENT WITH MID LEVEL TROF PUSHING OUT OF CWA BY
MIDNIGHT AS RIDGE BUILDS IN W.  WITH RECENT RAINS...GROUND IS STILL
RELATIVELY MOIST SO NOT LOOKING FOR BIG WARM UP IN
TEMPERATURES...BACK TO NEAR NORMAL TEMPERATURES FOR THIS TIME OF THE
YEAR.

AS FOR TEMPERATURES GUIDANCE LOOKS GOOD.

...1ST PD RECOMMENDATIONS (COORDINATION PURPOSES ONLY)...

WL NEED TO PUT A EVENING LOW POP IN UNO/VIH/AIZ ZONES AND LEAVE SKY
COVER PARTLY CLOUDY....THEN BECOMING MOSTLY CLR.  SHRA ARE AS FAR
WEST AS WRIGHT/LACLEDE COUNTIES. WINDS WILL BE LIGHT.

REST OF CWA SHOULD BE MOSTLY CLR WITH LIGHT WIND.

SE KS/JLN...LOW UPPER 60S.

SGF.........LOW MID 60S.

UNO/VIH/AIZ.....MID TO UPPER 60S.

SGF BB 066/090 066/090 065 07211
JLN BB 068/092 068/092 067 07111

SS

In the hours before

Special weather statement, Aug 8, 1:00 PM CDT, 4 hours 2 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT AUG 8 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

...NO SEVERE WEATHER ACROSS THE REGION...

LOW PRESSURE OVER THE CENTRAL PART OF THE COUNTRY WILL CONTINUE TO
MOVE NORTHEAST OVER THE NEXT FEW DAYS. DAYTIME HEATING WILL COMBINE
WITH MOIST AIR OVER THE OZARKS TO PRODUCE SCATTERED THUNDERSTORMS
THIS AFTERNOON AND EVENING WITH THE BEST CHANCE OF THUNDERSTORMS
ALONG AND EAST OF A ROLLA TO W2EST PLAINS LINE.

ANY THUNDERSTORM ACTIVITY SHOULD STAY BELOW SEVERE LIMITS AND WILL
DISSIPATE AFTER SUNSET. SPOTTER AND EMERGENCY ACTIVATION WILL NOT BE
NEEDED FOR THE REST OF TODAY AND INTO SUNDAY MORNING.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:50 PM CDTFlash Flood WarningSGFHowell, Oregon, Shannon5 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.